The benefits of probiotic supplements have been well recognized, including a well-functioning digestive system, a strengthened immune system, enhanced mental well-being, and even a decreased likelihood of infections. Probiotics are generally safe and well-tolerated, but there have been reports suggesting that some individuals may experience flu-like symptoms as a result of taking probiotic supplements.
Now the question arises: Is this true?
Can consuming probiotics lead to flu-like symptoms?
And most importantly, should you be concerned about experiencing these symptoms?
Can Taking Probiotics For The First Time Give You Flu-Like Symptoms?
It is possible.
The gut normally contains a harmonious mix of beneficial and harmful bacteria. However, factors such as stress, inadequate diet, or antibiotic consumption can upset this balance. Probiotics aid in restoring that equilibrium by reintroducing beneficial bacteria to the digestive system so they can balance out the harmful bacteria.
Bacteria Die-off symptoms: The Herx Reaction
When bad bacteria are being killed by the probiotic strains that you’re taking, the toxins released from the dying pathogens can cause the detoxification reaction or Herx reaction.
The Herx Reaction can cause
- chills or fever
- body aches
- sore throat
- joint and muscle pain
If this is your initial encounter with probiotics and if there is a substantial imbalance of good and bad bacteria in your gut, you are more likely to experience these bacteria die-off symptoms. However, these symptoms are usually an indication that the probiotics are working to detox your body and get rid of harmful microbes and are not something to worry about.
Am I taking the wrong probiotic?
While the flu-like symptoms that people get with probiotics use could be an indication that your probiotics are working, it is also possible that you are taking the wrong probiotic.
💊 Histamine-producing probiotic strains can trigger cold-like symptoms
Histamine intolerance occurs when your body cannot break down enough of it in the intestines, causing histamine levels in the blood to rise. People with histamine intolerance usually experience symptoms like nasal congestion and a runny nose which resemble a cold.
Certain probiotic strains can produce histamine inside the digestive tract of humans and can exacerbate histamine intolerance symptoms. So, if you have a histamine intolerance, you should avoid the probiotic strains Lactobacillus casei, Lactobacillus bulgaricus, Lactobacillus delbrueckii, Streptococcus thermophilus, and Bacillus licheniformis.
💊 You are taking a low-quality probiotic
It might also be caused by a probiotic of low quality. Low-quality products could potentially have harmful substances or lack the specified strains and quantities of bacteria mentioned on the packaging. Due to the absence of FDA regulation for probiotics, it is difficult to determine if you are consuming a reliable one. Therefore, it is advisable to choose a product from a well-known brand that has undergone third-party testing.
Am I taking too much probiotics?
Probiotics typically have a dosage range of 1 billion to 10 billion CFUs per serving. It is advisable to begin taking probiotics at a low dosage and gradually increase it. This allows your body to adapt to the introduction of new bacteria into your gastrointestinal tract, as well as adjust to any biological changes caused by these bacteria.
If you start with a very high dosage of probiotics, there is a greater chance that the existing gut bacteria will be displaced by the probiotics, which can lead to an increased likelihood of experiencing a Herxheimer reaction.
What should I do if I experience a detox (flu-like symptoms) after taking probiotics?
Flu-like symptoms caused by a Herxheimer-like reaction usually subsides within a few days to a week.
- Lowering the probiotics dosage can help lessen the intensity of the symptoms. Therefore, change to a lower CFU count and gradually titrate the dose upwards slowly until the recommended daily dose is reached
- Drink plenty of water to flush out the dead bacteria.
- Make sure the probiotics are right for you.
- If you constantly feel bad after a week, be sure to discuss the symptoms with a medical professional to eliminate the possibility of any underlying health issues. There is a higher chance of experiencing flu-like symptoms if you have an existing medical condition. It is advisable to refrain from consuming probiotics if one’s immune system is compromised, when dealing with a critical illness, or following recent surgical procedures.
Can probiotics prevent common colds and flu?
While it has been mentioned previously that probiotics may lead to flu-like symptoms, it is worth noting that this occurrence is rare. Probiotics have the potential to decrease the frequency of colds and the flu by enhancing the immune system. They achieve this by optimizing the gut microbiome, strengthening intestinal barrier function, stimulating immune cells, and combating harmful pathogens.
According to a 2022 Cochrane Review titled “Probiotics for preventing acute upper respiratory tract infections,” individuals of all age groups who regularly consume probiotics are less likely to develop upper respiratory infections compared to those who do not include them in their routine. Additionally, probiotics can also reduce both illness duration and antibiotic requirements.
The bottom line
While probiotics can cause flu-like symptoms in some individuals, these symptoms are generally a sign that the probiotics are working to improve gut health and eliminate harmful microbes. Most people will not experience these symptoms, and probiotics can actually be beneficial for the immune system.
If you have any concerns or persistent symptoms, it is always best to consult a healthcare professional to make sure you are taking the right probiotic and to exclude any underlying health problem.